Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hives
Nov 2, 2012

Hello - this is quite complicated so please bear with me. I have hives and I'm ready to jump out of my skin. To complicate matters, I live in an RV and am now visiting relatives in So. IL in a few days on my way to FL for the winter. I am 61, HIV+ (since 1983) with CD4 at 964 and viral load undetectable. All other test are well in the normal range. Meds are Truvada, Norvir and Reyataz which I tolerate well. I am also on Acyclovir, Diphenoxylate/Atropine, Loperamide, 81mg aspirin, and Paroxetine Tablet HCL as well as supplements: Whole Food Multi without Iron, Multi Omega 3-6-9 (Flax, Borage, Fish) Oil, and a Probiotics all which I tolerate well with no side effects. Now the saga: I arrived here on Oct 12, with 2 ingrown toe nails (both big toes) and the trip up was very stressful for me first time driving a 45 RV. As I have no insurance I went to a Community Health Clinic on Oct 15 for the in grown nails as their was now pus in both. A very nice PA prescribed Sulfamethoxazole-TMP DS and for me to see a podiatrist. While I was there the PA apologized that she has a cold, which a couple of days later I began to feel like I had the flu/cold! I saw the podiatrist on Oct 16th and he diagnosed Onychocryptosis and Paronychia, clipped the nails on both toes that nearly sent me thru the ceiling and said I need surgery to remove the nail. Recommended Epson salt soaks and sent me on my way. On Oct 24th I went to see another MD as I was running a high temperature (101.8) and had developed a rash (not hives) that looked like a lot of densely packed freckles from my knee caps down to my feet. She took me off the Sulfamethoxazole-TMP DS as a precaution to an allergic reaction, and prescribed Doxycycline hyclate 100mg, which I have had taken in the past. I began to feel better; the fever abated and the rash slowly disappeared and the toes improved with the pus in the left was gone, and in the right toe, much abated. On Oct 27th I removed a large piece of nail from my left toe and it now seems to be normal. Then on Oct 31st I returned to see the MD as I had developed a severe case of hives. The MD stated she rarely sees HIV+ patients, but took me off the Doxycycline, gave me a steroid shot and an Rx for prednisone for 5 days; Colloidal Oatmeal bath soaks, and Sarna external analgesic. The bath helps in the short term, but within an hour I feel like I need to have another. I feel like I am bathing in the Sarna which only helps for 45 min or so. It is now Nov 1st, and I really feel the hives have not abated, just moved around. It appears to me that the original out breaks have disappeared, but other areas (of hives) have developed. I know not to scratch but I am really at my wits end as to what to do and what is causing this do you have any thoughts or suggestions? My diet has not changed and I have not had any allergies in the past. I just cannot find something that is out of place that could possibly cause the hives.

Response from Dr. Henry

Urticaria can often be challenging-even for a dermatologist or an allergist- to manage and to determine the most likely underlying cause particuraly in setting of many medications and interventions. even when offending chemical/substance is stopped problems can persists for a while so finding the key cause and effect relationship is often difficult. This is a wewb forum focusing on side effects of HIV treatment-it seems unlikely that your HIV medications caused the hives since you had been doing well on them already. Sulfa drugs are common triggers for skin problems in HIV+ persons -stopping that and the other antibiotic seems prudent. Once hives develops then stress (often increased by the hives !) can sometimes perpetuate the problem making matters even more challenging. Judicious use of antihistamines and topical soothing agents for symptom relief and avoid new drugs/chemicals often a wise approach as well as seeing a dermatologist/allergist to make proper diagnosis and offer insight as to triggers can be useful. KH



Previous
Chronic anemia
Next
Stribild and constipation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement